ANAHEIM—Hypersensitivity or infusion reactions to chemotherapy agents or monoclonal antibodies can be life-threatening but often can be managed with premedications or titration of infusion rates to allow continuance of therapy, said Catherine Christen, PharmD, at the 45th American Society of Health-System Pharmacists Midyear Clinical Meeting & Exposition.
Some cancer medications that are associated with infusion reactions are platinum agents, taxanes, liposomal doxorubicin, etoposide, and monoclonal antibodies. Hypersensitivity reactions can be either allergic (IgE-mediated) or nonallergic (anaphylactoid).
Type I hypersensitivity reactions are usually IgE reactions. They occur after multiple infusions and within minutes of exposure, although delayed reactions (hours later) can occur. “Positive skin tests are a helpful diagnostic tool [for type I hypersensitivity reactions],” because they have a very high negative predictive value, she said.
Anaphylactoid reactions do not have an IgE basis, and may instead be caused by complement activation, said Christen, clinical assistant professor of pharmacy, College of Pharmacy, and clinical pharmacist, gynecology oncology, University of Michigan Health Systems, Ann Arbor. Anaphylactoid reactions occur with initial drug exposure; they usually respond to pretreatment with antihistamines and epinephrine. Cremophor-containing paclitaxel has been associated with hypersensitivity reactions, including anaphylaxis.
For infusion reactions, starting at a slow rate and titrating up the rate of infusion as tolerated may help in desensitization, she said.
For unknown reasons, hypersensitivity reactions to carboplatin are more common than with other chemotherapeutic agents, she said.
In 1 series of ovarian cancer patients with hypersensitivity reactions to carboplatin (25 of 38 had positive carboplatin skin tests), successful desensitization was possible in 37 patients (105 of 106 successful desensitizations). Skin testing was performed before each desensitization; 5 of 7 patients with a remote history of hypersensitivity reactions became skin test–positive, and the authors concluded that such patients were at risk of developing more severe hypersensitivity reactions (Hesterberg PE, et al.J Allergy Clin Immunol. 2009;123:1262-1267).
Carboplatin desensitization protocols in which suboptimal doses are given incrementally to render mast cells and basophils unresponsive to antigens “require a 1:1 [registered nurse] RN-to-patient ratio,” she said. Eight to 12 dilution steps are usually required, with more dilution steps needed in patients who present with severe hypersensitivity reactions.
Castells and colleagues described a standardized 12-step rapid desensitization protocol for platinum-based chemotherapy (and paclitaxel, doxorubicin, and rituximab), in which the rate of infusion is increased every 15 minutes until the final dose is given (J Allergy Clin Immunol. 2008;122:574-580). “The protocol takes 6 hours or more,” said Christen. “It’s basically an all-day event.” Of 413 desensitizations performed in their study, 94% elicited either mild or no reactions, and all patients were able to receive the full target dose.
Desensitization protocols must be carried out each time drug therapy is given on an intermittent basis, as with chemotherapy. “You need to desensitize with every dose,” she said. Drug stability is sometimes compromised if the concentration is too dilute, she cautioned.
Paclitaxel hypersensitivity may be an anaphylactoid or IgE reaction. They tend to occur early, during the first or second infusion, said Christen.
When encountering a hypersensitivity reaction to paclitaxel, interrupt the infusion and administer protocol medicines—corticosteroids, diphenhydramine, and albuterol, she said. If the symptoms resolve, the infusion can then be restarted at a lower rate and titrated up.
To avoid hypersensitivity reactions to future paclitaxel infusions, she advises premedicating with additional antihistamines and corticosteroids, and a slow infusion rate that is titrated up as tolerated. Substitution of another taxene (ie, docetaxel) or a desensitization protocol similar to the one described for carboplatin may be tried.
Hypersensitivity occurs less frequently with docetaxel than with paclitaxel, and reactions to docetaxel can be managed similarly to those with paclitaxel. “There is a concern that some intravenous docetaxel solutions may not be adequately mixed, causing a docetaxel bolus effect,” she said. “Rotate the bag … make sure that it’s well mixed.”
Hypersensitivity reactions to etoposide can occur with the first treatment or multiple courses, and can be an anaphylactoid reaction or IgE-mediated one. Etoposide does not contain Cremophor; if infusion reactions occur, options are switching to teniposide or trying an etoposide desensitization protocol.
Acute infusion-related reactions, possibly caused by activation of complement, have been documented in up to 10% of patients treated with a first infusion of liposomal doxorubicin. To minimize the risk of infusion reactions, Christen recommended an initial infusion rate of 1 mg/min. Reactions resolve over the course of several hours to 1 day after the infusion is stopped.
Infusion reactions to monoclonal antibodies can be IgE-mediated allergic reactions to foreign proteins or nonallergic reactions to cytokine release. Hypersensitivity reactions to monoclonal antibodies occur primarily with chimeric products.
To manage monoclonal antibody–induced infusion reactions, Christen advised pretreating with acetaminophenand an antihistamine and slowly titrating the infusion to the full rate. “Interrupt the infusion as needed and treat reactions,” she said. “You can usually restart the infusion at a 50% lower rate than titrate up to completion.”
Risk factors for fatal outcomes in recipients of rituximab are chronic lymphocytic leukemia, mantle cell lymphoma, high circulating lymphocyte counts (>50 mm3), bulky disease, and pulmonary infiltrates. These high-risk patients are more likely to develop a cytokine release syndrome that can produce symptoms of infusion reaction, such as fever, chills, nausea, vomiting, and dyspnea, because treatment with monoclonal antibodies promotes the release of cytokines into the circulation.
As with carboplatin and taxanes, desensitization protocols have been developed for monoclonal antibodies, said Christen.